Colorado, 2021

Debris Flow in Colorado, July 5, 2021

July 5, 2021 · NWS GJT · 1 event in 1 county or zone

Ample moisture remained centered across western Colorado as a shortwave disturbance approached the region. Additionally, residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Ample moisture remained centered across western Colorado as a shortwave disturbance approached the region. Additionally, residual moisture from previous days convection helped to prime the atmosphere which led to an uptick in shower and thunderstorm coverage. Some storms produced heavy rain which led to localized debris flows across portions of the Pine Gulch Fire burn scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 5, 12:52 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 5, 12:52 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
152 PM MDT Mon Jul 5 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 151 PM MDT Mon Jul 5 2021

Early afternoon observations show an upper level shortwave trough
approaching western WY and northeast UT while a shortwave ridge is
near the CO Divide. Precipitable water values over western CO are
near 0.80 inch with a plume of 0.90-1.00 inch advecting eastward
from eastern UT. Convection initiated by midday over the Divide
and highest ridges farther west thanks to MUCAPES 500-1000 J/kg
and the available moderate moisture. We are closely monitoring
recent burn scars for the possibilty of flash flood
watches/warings. Steering flow is becoming more southwesterly as
the upper level trough approaches, and this flow pattern has yet
to produce a debris flow off the Grizzly Creek burn scar, and
nothing has yet to develop immediately upstream of the scar today,
so we are holding off on a watch for now.

The shortwave trough will move east tonight with its axis finally
southeast of the area by mid morning Tuesday. The associated weak
dynamics will likley keep isolated to scattered shower activity
going a little later through the night for western CO. The
remainder of Tuesday will be under northwest flow aloft and rising
heights. Precipitable water decreases slightly, but will still
have enough to see isolated to scattered convection by afternoon
over the highest ridges with greatest coverage over the Divide.

.LONG TERM...(Wednesday through Monday)
Issued at 151 PM MDT Mon Jul 5 2021

The main concern in this long term period is the potential for
heat-related impacts and the return of critical fire conditions.
Model ensemble guidance agrees on a building upper level ridge
over the Great Basin. The magnitude as currently forecast does not
reach the values of the last extreme heat event of a couple weeks
ago. The recent max temp guidance from various ensemble model
output has trended slightly lower today for the end of the week.
Nevertheless, it does appear max temperatures will be into the
lower 100s for our lower valleys Wednesday through Friday with
overnight lows staying in the 70s. We will continue to monitor the
forecast for the possibility of Heat Advisories for the Grand
Valley and valleys of eastern UT during this period.

In terms of rain chances, precipitable water will remain in the
0.6 to 0.8 inch range until possibly Friday when a shortwave
trough rides over the ridge and ushers in some drier air.
Subsidence on the eastern periphery of the strong upper level
ridge will act to suppress instability. So, expect only low end
chances of showers/storms over the higher terrain each day through
the end of the week.

Winds Thursday afternoon across northeast UT/northern CO and then
farther south across western CO Friday...ahead of aforementioned
shortwave look to pick up enough to raise concern for critical
fire weather conditions. If this trend holds, we will likley need
to issue a Fire Weather Watch at some point tomorrow for the end
of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1155 AM MDT Mon Jul 5 2021

A surge of moisture was spreading north and eastward across
eastern Utah and northwest Colorado this morning. Within that
river of moisture there were some light showers and few storm
cells developing west of the Green River. A weak disturbance moves
over the area during peak heating this afternoon which is
expected to enhance and expand shower and thunderstorm activity
across eastern Utah and western Colorado with mountains favored,
as usual. Precipitation chances thus far a bit too low to include
more than storms in the vicinity at this point, but will keep an
eye out for updates as cells develop in the hours ahead. Moisture
profile indicated outflow winds of 30 to 35 mph possible with
stronger cells. Expect unsettled weather to continue well into
the evening before diminishing overnight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...BM
LONG TERM...BM
AVIATION...NL
Hazardous weather outlook, Jul 5, 4:37 AM MST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
537 AM MDT Mon Jul 5 2021

COZ001>014-017>023-UTZ022>025-027>029-061145-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
537 AM MDT Mon Jul 5 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms expected this afternoon,
beginning over the higher terrain. Gusty outflow winds and
lightning will be the primary threats, but brief heavy rain will
be possible as well, particularly at higher elevations.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms will be possible each
afternoon and evening for much of next week. Coverage will vary
by day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 5, 12:23 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
123 PM MDT Mon Jul 5 2021

UTZ022-028-052000-
La Sal and Abajo Mountains UT-Southeast Utah UT-
123 PM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 200 PM MDT...

At 123 PM MDT, Doppler radar was tracking a strong thunderstorm near
Monticello, moving east at 5 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monticello.

This includes the following highways...
 U.S. Highway 191 in Utah between mile markers 64 and 72.
 U.S. Highway 491 in Utah between mile markers 0 and 6.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3779 10946 3787 10946 3790 10923 3773 10923
TIME...MOT...LOC 1923Z 268DEG 6KT 3782 10939

Stearns
Special weather statement, Jul 5, 1:59 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
259 PM MDT Mon Jul 5 2021

COZ003-006-007-052145-
Roan and Tavaputs Plateaus CO-Debeque to Silt Corridor CO-
Grand Valley CO-
259 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles north of Fruita, or 30 miles north of Grand Junction. This
storm was nearly stationary.

Pea size  hail will be possible with this storm.

This storm will remain over mainly rural areas of southwestern
Garfield County.

This includes Colorado 139 near mile marker 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways. This storm will be near the western extent of the Pine
Gulch burn scar.

&&

LAT...LON 3949 10876 3958 10877 3966 10850 3954 10843
      3942 10849
TIME...MOT...LOC 2058Z 265DEG 4KT 3953 10869

Charnick
Special weather statement, Jul 5, 2:02 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT Mon Jul 5 2021

COZ008-013-052145-
Central Colorado River Basin CO-Flat Tops CO-
302 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Gypsum, or 18 miles northeast of Glenwood Springs.
This storm was nearly stationary.

Pea size hail will be possible with this storm. Doppler radar has
indicated rainfall totals in excess of 1 inch in the past hour.

Locations impacted include...
Sweetwater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3974 10724 3983 10723 3984 10696 3968 10700
TIME...MOT...LOC 2101Z 274DEG 3KT 3977 10714

Charnick
Special weather statement, Jul 5, 3:07 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
407 PM MDT Mon Jul 5 2021

COZ022-052230-
Animas River Basin CO-
407 PM MDT Mon Jul 5 2021

...SPECIAL WEATHER STATEMENT...

At 406 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Cedar Hill, or 20 miles northwest of Aztec. This
storm was nearly stationary.

Half inch  hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Kline, Marvel and Redmesa.

This includes Colorado 140 between mile markers 1 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 10824 3714 10812 3700 10796 3700 10825
TIME...MOT...LOC 2206Z 341DEG 2KT 3709 10816

Charnick

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Garfield

When
July 5, 3:15 PM MST
Where
Garfield County, 20.56 mi W of Grand Vly to 18.48 mi W of Grand Vly
Cause
Heavy Rain / Burn Area
Reported by
COOP Observer
Coordinates
39.500, -108.430

A minor debris flow that was approximately 100 feet wide and around 2 inches deep occurred as a result of heavy rain over the northern portion of the Pine Gulch Fire burn area. Radar estimated 0.20 to 0.50 inches of rain fell across the area.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958816.